Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 18, 2004, 4:09 PM EDT for Brevard County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 4:09 PM EDT (20:09 UTC)
- Expired
- Aug 18, 2004, 5:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 10 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2464 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 182009 SVRMLB FLC009-182100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 409 PM EDT WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BREVARD COUNTY IN EAST CENTRAL FLORIDA * UNTIL 500 PM EDT * AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VIERA...OR ABOUT 5 MILES SOUTH OF ROCKLEDGE...MOVING SOUTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE INDIAN HARBOUR BEACH... MELBOURNE BEACH...WEST MELBOURNE AND SUNTREE SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 2835 8062 2832 8082 2798 8080 2802 8052 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:13 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 18, 2:13 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 213 PM EDT WED AUG 18 2004 .DISCUSSION... TONIGHT...MORE ACTIVE EAST COAST SEA BREEZE THAN YESTERDAY AND SLOWER TO MOVE INLAND AS A RESULT OF SOME LIGHT LOW LEVEL WESTERLY FLOW. WEST COAST SEA BREEZE NOT SHOWING ANY SIGNIFICANT ECHOES YET BUT EVENTUALLY EXPECT IT TO MEET UP WITH THE EAST COAST BOUNDARY OVER THE SPINE OF THE PENINSULA. DIFFICULT TO PICK EXACTLY WHERE THIS WILL OCCUR BUT EARLIER THINKING WAS THAT IT WOULD BE IN THE VICINITY OF I-4. WILL CARRY AN ISOLATED EARLY EVENING POP FOR THE COASTAL COUNTIES AND A LOW SCATTERED NUMBER FOR THE INTERIOR AND NORTH COAST. THURSDAY AND FRIDAY...500MB SHORT WAVE MOVING ACROSS THE NATIONS MIDSECTION PUSHES THE UPPER LEVEL RIDGE SOUTH. CORRESPONDINGLY...THE MAIN PORTION OF SURFACE RIDGE/HIGH IN THE SOUTHWEST ATLANTIC SHIFTS TO NEAR THE NORTHERN BAHAMAS WHILE THE WESTERN MOST SEGMENT OF THE RIDGE ONLY SLIPS TO OUR SOUTHERN CWA RESULTING IN WIND FLOW STAYING OUT OF THE SOUTH AND SOUTHEAST. MAJOR DIFFERENCES BETWEEN THE 12Z ETA AND GFS ARE THEIR POPS... ESPECIALLY FOR TOMORROW/THURSDAY. GIVEN CURRENT SYNOPTIC SITUATION AND FORECAST...590DM HIGH OVERHEAD AND SEAS BREEZES PUSHING PRECIP INLAND...GFS APPEARS WAY OVERDONE WITH 80 POP ALONG THE COAST/60S INLAND. THE ETA LOOKS MORE REALISTIC FOR THIS TIME OF THE SUMMER WITH ITS 30S/40S EVERYWHERE. NO WIN SITUATION WITH THE GFS POPS... UNDERCUT THEM AND GET A FEW HUNDREDTHS AT THE AIRPORTS...YOU BUST... OR STAY WITH THEM AND BUST ON THE COVERAGE. WILL GO CLOSER TO THE ETA POPS AND ONLY BUMP THE NORTHERN COASTAL COUNTIES TO 30/SCATTERED POP WHICH IS CLOSER TO CLIMO. GIVEN THE BIG DIFFERENCES IN MODEL POPS WILL GO WITH CLIMO POP VALUES FOR FRIDAY. SATURDAY THROUGH MONDAY...MINOR SHORT WAVES MOVING THROUGH THE 500MB FLOW OVER THE SOUTHEAST CAUSE THE SURFACE RIDGE AXIS CURRENTLY IN PLACE OVER CENTRAL FLORIDA TO MEANDER UP/DOWN THE CENTER AND NORTHERN PORTIONS OF THE PENINSULA. SURFACE FLOW IS GENERALLY LIGHT TO MODERATE FROM THE SOUTH AND SOUTHEAST DURING THIS PERIOD. FORECAST TIME HEIGHT PROFILES INDICATE THAT WIND SPEEDS THROUGH THE LOWER LAYERS MAY BE A LIMITING FACTOR FOR OVERNIGHT COASTAL SHOWERS DESPITE THE DEPTH OF MOISTURE. TUESDAY AND WEDNESDAY...SURFACE RIDGE POSITIONED OVER NORTH FLORIDA AND SOUTHERN GEORGIA KEEPS WINDS OUT OF THE SOUTHEAST. MOISTURE LEVELS REMAIN HIGH ENOUGH FOR SCATTERED AFTERNOON SHOWERS AND STORMS EACH DAY. && .MARINE...POSITION OF SURFACE RIDGE OVER CENTRAL AND NORTHERN FLORIDA KEEPS WINDS OUT OF THE SOUTHEAST AND SOUTH EXCEPT FOR AFTERNOON SEA BREEZES CONTRIBUTING MORE OF AN EASTERLY COMPONENT ALONG THE COAST AND NEAR SHORE WATERS. SEAS 3 FEET OR LESS. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 89 74 89 / 30 30 10 30 MCO 74 91 74 91 / 30 40 20 40 MLB 74 89 75 89 / 20 30 20 30 VRB 73 89 74 89 / 20 30 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LASCODY LONG TERM...WIMMER
Hazardous weather outlook, Aug 18, 5:02 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 502 AM EDT WED AUG 18 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 182000- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 502 AM EDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE... ...THUNDERSTORM IMPACT... SCATTERED LIGHTNING STORMS WILL OCCUR TODAY AS THE EAST COAST SEA BREEZE BOUNDARY MOVES SLOWLY INLAND. BY LATE AFTERNOON STORM COVERAGE WILL BE MOST NUMEROUS OVER THE INTERIOR COUNTIES WHERE NUMEROUS SURFACE BOUNDARIES PRODUCED BY STORM OUTFLOWS COMBINE WITH THE LARGER BOUNDARIES OF THE EAST AND WEST COAST SEA BREEZE. STORM MOTION WILL BE VERY SLOW AND ERRATIC...BUT MID LEVEL WINDS OUT OF THE WEST MAY PUSH A FEW STORMS BACK TOWARD THE COAST... ESPECIALLY FROM THE METRO ORLANDO AREA INTO LAKE AND VOLUSIA COUNTIES. THE MAIN HAZARD WILL BE FREQUENT LIGHTNING STRIKES AND WIND GUSTS OF 40 TO 50 MPH. A FEW STORMS WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE WIND GUSTS NEAR 60 MPH IN DOWNBURST WINDS. ...FLOOD IMPACT... SLOW MOVING AND PERSISTENT STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF TWO INCHES OR GREATER. THIS WILL LEAD TO THE POSSIBILITY OF LOCALIZED FLOODING OF LOW SPOTS AND ROADWAYS. ...WATERSPOUT IMPACT... LIGHT WINDS AND HIGH MOISTURE COULD RESULT IN ISOLATED WATERSPOUTS NEAR SHORE THROUGH EARLY AFTERNOON...MAINLY AROUND CAPE CANAVERAL AND SOUTH TO THE TREASURE COAST. .DAYS TWO THROUGH SEVEN... SCATTERED LIGHTNING STORMS ARE FORECAST EACH AFTERNOON FOR THE REMAINDER OF THE WEEK. EXPECT THE TYPICAL HAZARDS OF LIGHTNING... LOCALIZED FLOODING AND STRONG WIND GUSTS IN AFFECTED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. PENDERGRAST
In the hours before
Special weather statement, Aug 18, 2:06 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 206 PM EDT WED AUG 18 2004 FLZ054-181845- INDIAN RIVER- 206 PM EDT WED AUG 18 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER EASTERN INDIAN RIVER COUNTY... AT 202 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS JUST WEST OF THE COAST BETWEEN VERO BEACH AND WINTER BEACH. THE STORM WAS NEARLY STATIONARY. FREQUENT LIGHTNING AND VERY HEAVY RAINFALL OF 2 TO 3 INCHES CAN ALSO BE EXPECTED. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE VERO LAKE ESTATES. RL
Special weather statement, Aug 18, 2:26 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 226 PM EDT WED AUG 18 2004 FLZ059-181915- ST. LUCIE- 225 PM EDT WED AUG 18 2004 ...STRONG STORM CAPABLE OF PRODUCING FUNNEL CLOUDS OVER NORTH CENTRAL ST. LUCIE COUNTY... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS NEAR SPANISH LAKES...MOVING NORTHEAST AT 5 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS AND FUNNEL CLOUDS INCLUDE LAKEWOOD PARK AND SAINT LUCIE AIRPORT. RL
Special weather statement, Aug 18, 2:55 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 255 PM EDT WED AUG 18 2004 FLZ147-181945- NORTHERN BREVARD COUNTY- 255 PM EDT WED AUG 18 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER NORTHWESTERN BREVARD COUNTY... AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 5 MILES NORTHWEST OF MIMS. THE STORM WAS NEARLY STATIONARY. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 67
Special weather statement, Aug 18, 3:32 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 332 PM EDT WED AUG 18 2004 FLZ147-182015- NORTHERN BREVARD COUNTY- 332 PM EDT WED AUG 18 2004 ...STRONG STORM PRODUCING WIND GUSTS UP TO 50 MPH AND EXCESSIVE LIGHTNING OVER NORTHWESTERN BREVARD COUNTY... AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM LIKELY PRODUCING STRONG WIND GUSTS AFFECING SCOTTSMOOR...AURANTIA...AND TURNBULL. ANOTHER STRONG STORM WAS AFFECTING AREAS FROM TITUSVILLE TO PORT ST. JOHN...CANAVERAL GROVES...AND COCOA. THESE STORMS WERE NEARLY STATIONARY...BUT WILL BEGIN TO DRIFT SOUTH. ADDITIONAL STORMS WILL FORM FARTHER SOUTH ALONG U.S. 1 THROUGH CENTRAL AND SOUTH BREVARD COUNTY. EXCESSIVE LIGHTNING OF 15 TO 20 CLOUD TO GROUND STRIKES PER MINUTE WILL ACCOMPANY THESE CELLS. REMAIN INDOORS AWAY FROM WINDOWS FOR YOUR SAFETY. IF THESE STORMS STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Special weather statement, Aug 18, 4:05 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 405 PM EDT WED AUG 18 2004 FLZ047-147-182045- NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY- 405 PM EDT WED AUG 18 2004 ...STRONG STORM PRODUCING WIND GUSTS UP TO 50 MPH AND EXCESSIVE LIGHTNING OVER CENTRAL BREVARD COUNTY... AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM PRODUCING STRONG WIND GUSTS OVER ROCKLEDGE. THE STORM WAS DRIFTING SOUTH TOWARD VIERA...PINEDA...SUNTREE...AND PALM SHORES. THESE STRONG WIND GUSTS CAN PRODUCE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:12 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 18, 7:45 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.